MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; VESSEL SEALER EXTEND

INTUITIVE SURGICAL, INC ENDOWRIST; VESSEL SEALER EXTEND
Model Number 480422-01
Medical Device Problem Codes Material Fragmentation (1261); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) requested the vessel sealer instrument involved with this complaint to be returned for failure analysis.However, as of the date of this report, the instrument has not been received.A review of the site's complaint history does not show any additional complaints related to this product.A review of the instrument log for the vessel sealer associated with this event has been performed.Per logs, the vessel sealer (940322-07/ m10190324-0043) was last used on (b)(6) 2020 on system sk2535.The alleged event occurred on the 1st use of the instrument.The instructions for use for the da vinci instruments includes the following: warning: to prevent damage to the instrument, always straighten the instrument wrist under endoscopic visualization before removing the instrument through the cannula.Based on the information provided at this time, this complaint is being classified as a reportable event due to the following conclusion: during the removal of the vessel sealer from the patient, the surgeon did not completely straighten the instrument wrist prior to removal, resulting in damage to the instrument.Fragments from the broken vessel sealer instrument fell inside the patient and only some of the fragments were retrieved.The procedure was completed with no further issues reported.At this time, the patient's current status, and whether the patient returned to the hospital due to complications related to retaining a foreign object are unknown.The product is not implantable.
 
Event or Problem Description
It was reported that during a da vinci-assisted gastric bypass surgical procedure, during the removal of the vessel sealer from the patient, the surgeon did not completely straighten the instrument wrist prior to removal, resulting in damage to the instrument.Fragments from the broken vessel sealer instrument fell inside the patient ,and only some of the fragments were retrieved.The procedure was completed with no other reported issues.Intuitive surgical, inc.(isi) made multiple follow-up attempts to obtain additional information.However, no further details have been received as of the date of this report.
 
Additional Manufacturer Narrative
Additional information was obtained that revealed the instrument involved in this event was a vessel sealer extend.Refer to the updated product information in section d.D11 - intuitive surgical, inc.(isi) has received the vessel sealer extend instrument involved with this complaint.The customer reported issue was replicated/confirmed.Failure analysis found the primary finding of grip tips broken to be related to the customer reported complaint.The vessel sealer extend instrument was found to have a broken grip tip overmold.A piece approximately 0.188" x 0.327" part was broken off and not returned with the instrument.No other damage was found and the review of the logs showed no failures.Root cause of this failure is attributed to mishandling/misuse.

Brand Name
ENDOWRIST
Common Device Name
VESSEL SEALER EXTEND
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key10839726
Report Number2955842-2020-11197
Device Sequence Number4135318
Product Code NAY
UDI-Device Identifier10886874112745
UDI-Public(01)10886874112745(10)M10190324
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K173337
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number480422-01
Device Catalogue Number480422
Device Lot NumberL92200728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2021
Initial Date Received by Manufacturer 10/22/2020
Supplement Date Received by Manufacturer01/05/2021
Initial Report FDA Received Date11/13/2020
Supplement Report FDA Received Date01/31/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Other;